|April 21, 2016 at 11:04 pm #1273725|
My wife was moved from maintenance chemo to Tarceva (150mg, 1x/day) about 5 weeks ago, due to progression. Anecdotally, the Tarceva seems to be working against the mets; her breathing is freer, less bone pain, etc. We’ll know more after her next scan in a week .
But the Tarceva seems to be causing a lot of stomach pain, nausea and fatigue. Taking it just before she goes to bed helps, but she still has very little energy (unusual for her, being fit, slim and very active). The stomach pain is pretty constant. She gets nauseous at the sight or smell of many foods, which is ruining her appetite and causing her to lose weight.
She’s taking 5mg of oxycodone and 1,000mg of acetaminophen every 6 hours. That knocks out the bone pain.
The Tarceva is also causing diarrhea, which the oxy was counteracting at first, but no longer. She’s now taking Immodium as needed.
For the upset stomach, her onc told her it would be OK to take a 10mg Pepcid AC 12 hours opposite of when she takes Tarceva. (Yeah, we know that Tarceva requires an acidic gut environment for absorption, but apparently after 12 hours it’s OK to neutralize some of the acid.)
Three things she’s found that help the stomach pain are aloe vera juice, coconut water and flat ginger ale, which she drinks as needed. But she’s having more pain than that can manage.
Has anyone had any success with acupuncture for stomach pain, nausea or fatigue? Any other OTC or home remedies for helping with these symptoms? Are these side effects likely to subside after time or are they pretty much constant for people on Tarceva? Any advice would be appreciated!
Wife, 50, never-smoker. Dx 8/15 w/ stage-IV NSCLC / adenocarcenoma; main 6cm mass upper-right lobe; mets to lymph nodes, liver, bones. EGFR+ (but rare submutation).
Wife, 50, never-smoker.
|April 22, 2016 at 12:29 pm #1273731|
catdander forum moderator
It’s great to hear that she is doing better with tarceva. Symptom releif is a huge indicator towards efficacy.
There is an interesting post where someone stated his wife relieved much of her diarrhea problems with boiled water. Wouldn’t that be an easy fix? http://cancergrace.org/topic/managing-diarrhea-from-tki-side-effect
It’s possible if she is responding well that she would also respond well with less drug. Many people drop the dose, with doctors understanding, and have less side effects while still responding well. People drop to 100 mg/day all the way down to 25 mg in some cases.
Eating less fiber, non spicy foods and otc anti diarrhea meds are pretty standard fair for many on tarceva.
Acupuncture is known to be helpful for some people and well worth a try. Less mild products may be very helpful. Some people who love dairy but can’t consume it find coconut anything to be helpful. You can make coconut milk with coconut flakes and (boiled?) water. Find recipes for it all over the net.
I hope she begins to feel better soon.
You must be logged in to reply to this topic.